Iowa, 2009

Hail in Iowa, May 6, 2009

May 6, 2009 · NWS OAX · 5 events in 3 counties and zones

An upper level disturbance that tracked across the northern plains pushed a wind shift across western Iowa during the late afternoon of May 6th. Temperatures ahead of the wind shift reached the lower to mid 70s with dew point temperatures in the upper 50s, while temperatures in the upper 70s and dew points in the lower 40s prevailed behind it.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An upper level disturbance that tracked across the northern plains pushed a wind shift across western Iowa during the late afternoon of May 6th. Temperatures ahead of the wind shift reached the lower to mid 70s with dew point temperatures in the upper 50s, while temperatures in the upper 70s and dew points in the lower 40s prevailed behind it. Modest instability ahead of the wind shift and convergence along it combined to cause isolated supercell thunderstorms to develop. Although some rotation and funnel clouds were reported from the storms, the storms primarily produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 6, 2:00 PM CST, 58 minutes earlier.

Area forecast discussion, May 6, 2:00 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
300 PM CDT WED MAY 6 2009

.DISCUSSION...
THE CHANCE FOR PCPN OVER THE NEXT FEW DAYS IS THE PRIMARY FORECAST
CONCERN. FAIRLY FAST NEARLY ZONAL MID TROPOSPHERIC FLOW SHOULD
CONTINUE INTO THE WEEKEND. COLD FRONT PUSHING THROUGH THE AREA NOW
WILL PUSH INTO MO AND KS...THEN WRN END OF FNT WILL STALL. BELIEVE
THAT ACTIVITY AFTER 00Z THIS EVENING WILL BE MOSTLY TO THE EAST OR
SOUTHEAST OF OUR AREA. MAY NEED TO MAKE A LAST MINUTE ADJUSTMENT
TO THAT...BEFORE SENDING PRODUCTS OUT.

MODELS SHOW DECENT MID LEVEL MOISTURE AND LIFT DEVELOPING NORTH OF
THE BOUNDARY TONIGHT ACROSS OUR AREA (MAINLY 300-305K). A SHORTWAVE
TROUGH IS ALSO EXPECTED TO MOVE IN FROM THE WEST OR NORTHWEST
OVERNIGHT. WENT WITH CHANCE POPS NORTH AND SLIGHT CHANCE SOUTH AFTER
06Z. BULK OF THE LIFT SHOULD BE PRIOR TO 18Z ON THURSDAY...BUT
HELD ONTO LOW POPS THROUGH THE AFTERNOON FOR SERN 1/2 OF THE AREA.

12Z MODELS HANDLED THESE FAST MOVING WEAK SHORTWAVES DIFFERENTLY IN
THE THURSDAY NIGHT THROUGH FRIDAY PERIODS. BEST COMBINATION OF LIFT
AND MOISTURE SHOULD BE OVER NERN NE THURSDAY NIGHT...AND HAVE CHANCE
POPS THERE AGAIN LATE THURSDAY NIGHT INTO FRIDAY.

WENT MAINLY DRY FROM FRIDAY NIGHT INTO SATURDAY NIGHT...AS HIGH PRES
BUILDS IN AT THE SURFACE.  BUT BY SUNDAY...LOW LEVEL MOISTURE AND A
CHANCE FOR SHOWERS/TSTMS WILL RETURN.

PATTERN COULD TURN ACTIVE EARLY NEXT WEEK AS 500 MB FLOW TURNS TO
THE SOUTHWEST AS A TROUGH DIGS OVER THE WRN U.S. AND DEEPER LOW LVL
MOISTURE ADVANCES NORTHWARD.

HIGHS THURSDAY SHOULD BE MAINLY 70 TO 75...THEN EXPECT HIGHS FOR THE
NEXT FEW DAYS AFTER THAT TO BE IN THE MID 60S TO LOWER 70S.

&&

.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK FORECAST VALID THROUGH 07/18Z.

VFR CONDITIONS ARE EXPECTED THRU THE PD. THERE DOES APPEAR TO BE A
CHANCE FOR -TSRA ACTIVITY LATE IN THE PD MAINLY BTWN 07/12Z-18Z.
HOWEVER HAVE OPTED TO NOT INCLUDE IN 06/18Z TAF ISSUANCE DUE TO
UNCERTAINTY OF AREAL COVERAGE DURING THAT TIME.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DISCUSSION...MILLER
AVIATION...DEE
Hazardous weather outlook, May 6, 10:30 AM CST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1130 AM CDT WED MAY 6 2009

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-062300-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1130 AM CDT WED MAY 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

In the hours before

Local storm report, May 6, 2:19 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
319 PM CDT WED MAY 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     HAIL             1 SW WOODBINE           41.73N 95.72W
05/06/2009  M0.88 INCH       HARRISON           IA   TRAINED SPOTTER

&&

DFOBERT
Local storm report, May 6, 2:57 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
357 PM CDT WED MAY 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             1 E NEOLA               41.45N 95.60W
05/06/2009  M0.88 INCH       POTTAWATTAMIE      IA   NWS EMPLOYEE

&&

DFOBERT

The radar

The Omaha radar (KOAX), 70 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Pottawattamie

When
May 6, 2:58 PM CST
Where
Pottawattamie County, 1.48 mi SSE of Minden
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
41.450, -95.540

Hail, Pottawattamie

When
May 6, 3:30 PM CST
Where
Pottawattamie County, 0.86 mi NE of Carson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.240, -95.420

Hail, Pottawattamie

When
May 6, 3:45 PM CST
Where
Pottawattamie County, 0.86 mi SE of Macedonia
Measured
2.75 in hail
Reported by
Broadcast Media
Coordinates
41.190, -95.420

The public reported golf ball to baseball-size hail in Macedonia. The reported was relayed to the NWS through a local TV station.

Hail, Montgomery

When
May 6, 4:25 PM CST
Where
Montgomery County, 2.32 mi NNE of Coburg
Measured
1 in hail
Reported by
Public
Coordinates
40.950, -95.260

Funnel Cloud, Page

When
May 6, 4:35 PM CST
Where
Page County, 1.25 mi WNW of Nyman
Reported by
Trained Spotter
Coordinates
40.890, -95.220

An occasional funnel that formed and dissipated several times was reported by a trained spotter near Coburg.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157613, 157614, 157615, 157617, 157610.